OR WAIT null SECS
Although drug regimens such as the protease inhibitor lopinavir-ritonavir may have lowered the HIV transmission rates in newborns to less than 1%, a study finds that postnatal treatment with the combination was more likely to cause adrenal dysfunction in newborns when compared with a zidovudine-based treatment. Read about the nuances of the study and the researchers? recommendations.
Treatment guidelines call for highly active antiretroviral therapy (HAART) during pregnancy both for the benefit of maternal health and to decrease the risk of vertical transmission of HIV-1 virus to the baby. That practice has been highly effective, dropping HIV transmission rates to newborns to less than 1% for mothers treated during pregnancy.
A new French study suggests, however, that although drug regimens such as the protease inhibitor lopinavir-ritonavir may be preventing babies from contracting HIV, postnatal treatment with the combination was more likely to cause adrenal dysfunction in newborns when compared with a zidovudine-based treatment. In premature infants, the treatment caused life-threatening adrenal insufficiency, researchers said.
Combinations of antiretrovirals often are used as postexposure prophylaxis when HIV treatment of the mother has been less than optimal because of late diagnosis or persistent viral replication at delivery. According to the researchers, most commonly prescribed is the protease inhibitor lopinavir, with its pharmacologic booster, ritonavir (lopinavir-ritonavir). Lopinavir-ritonavir is licensed in the United States for HIV-infected newborns older than 14 days and in Europe for children older than 2 years.
Researchers recommended that lopinavir-ritonavir and, more generally, ritonavir boosting should be used with caution, if at all, in premature infants. Electrolytes should be regularly monitored in full-term infants if the drug regimen is used, they said.
The researchers also called for more study on prenatal ritonavir exposure and whether prolonged exposure via breast milk also can cause adrenal issues in infants.